Background: We conducted a case-control study of the association between calcium channel blocker use and gastrointestinal (GI) tract bleeding in hypertensive members of a health maintenance organization. Methods: Case patients (n = 174) were treated hypertensive health maintenance organization members hospitalized for GI tract bleeding between January 1992 and December 1994. Case patients were identified using computerized diagnosis codes and were confirmed by medical record review. Control subjects (n = 771) were treated hypertensive members selected from ongoing studies at the health maintenance organization. Computerized pharmacy data and medical records were used to assess medication use and other risk factors for GI tract bleeding. Results: Compared with β-blocker users, calcium channel blocker users had an age-, sex- and calendar year adjusted relative risk (RR) of GI tract bleeding of 2.60 (95% confidence interval [CI], 1.71-3.96). The RR associated with calcium channel-blocker use was 2.05 (95% CI, 1.33-3.17) after further adjustment for number of recent visits, diastolic blood pressure, chronic congestive heart failure, and duration of hypertension. No significant dose- response relationship was observed. Compared with β-blocker users, angiotensin-converting enzyme inhibitor users had an RR of 1.22 (95% CI, 0.75-1.97). Calcium channel blocker use tended to be more strongly associated with risk of lower GI tract bleeding (RR, 2.56; 95% CI, 1.08-6.05) than with risk of upper GI tract bleeding (RR, 1.54; 95% CI, 0.91-2.59) or peptic ulcer-related bleeding (RR, 1.17; 95% CI, 0.622.21), although these results were compatible with chance. Conclusions: Calcium channel blocker use might be associated with an elevated risk of GI tract bleeding. These findings require confirmation in randomized studies.
ASJC Scopus subject areas
- Internal Medicine